Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 55, NWS Raleigh, NC

October 1, 2008Johnston County, Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this tornado warning at Oct 1, 2008, 3:08 PM EDT for Johnston County, Sampson County, Wayne County, North Carolina. It was in force for 52 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2008, 3:08 PM EDT (19:08 UTC)
Expired
Oct 1, 2008, 4:00 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 3:10 PM EDTHAIL 2.75S Newton Grove, NCA TRAINED SPOTTER REPORTED IRREGULAR SHAPED HAIL UP TO BASEBALL SIZE.
Oct 1, 3:16 PM EDTHAIL 1.75S Newton Grove, NCGOLF BALL SIZE HAIL REPORTED IN CENTRAL NEWTON GROVE.
Oct 1, 3:16 PM EDTHAIL 2S Newton Grove, NCA TRAINED SPOTTER REPORTED 2IN SIZE HAIL IN NEWTON GROVE.
Oct 1, 3:20 PM EDTHAIL 14 Nnw Suttontown, NCA TRAINED SPOTTER REPORTED QUARTER SIZE HAIL AT THE INTERSECTION OF EDWARDS STORE ROAD AND RAYNORE MILL ROAD.
Oct 1, 3:25 PM EDTHAIL 2.52 Ne Spivey'S Corner, NC
Oct 1, 3:25 PM EDTHAIL 2.52 Ne Spivey'S Corner, NC
Oct 1, 3:30 PM EDTHAIL 1.256 Ne Suttontown, NCA REPORT OF HALF DOLLAR SIZE HAIL 3 MILES SOUTH OF GRANTHAM.
Oct 1, 3:30 PM EDTHAIL 1.753 Sse Grantham, NCFIRE RESCUE REPORTED GOLF BALL SIZE HAIL NEAR HWY 117A.
Oct 1, 3:38 PM EDTHAIL 11 Wsw Brogden, NCA REPORT OF QUARTER SIZE HAIL AT US HWY 117 NEAR DUDLEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 1:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 011908
TORRAH
NCC101-163-191-012000-
/O.NEW.KRAH.TO.W.0055.081001T1908Z-081001T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT WED OCT 1 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER NEWTON GROVE...OR 17 MILES NORTH OF CLINTON...MOVING
  NORTHEAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANTHAM...
  MAR-MAC...BROGDEN...
  GOLDSBORO...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7799 3518 7802 3517 7806 3516 7811
      3517 7811 3518 7816 3516 7816 3513 7843
      3530 7852 3552 7805 3519 7788
TIME...MOT...LOC 1908Z 246DEG 23KT 3525 7837

$$

BLAES
4 follow-up statements
000 
WWUS52 KRAH 011913
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT WED OCT 1 2008

NCC101-163-191-012000-
/O.CON.KRAH.TO.W.0055.000000T0000Z-081001T2000Z/
SAMPSON NC-WAYNE NC-JOHNSTON NC-
313 PM EDT WED OCT 1 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHEASTERN JOHNSTON...WESTERN WAYNE AND NORTHEASTERN SAMPSON
COUNTIES...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR NEWTON GROVE...OR
17 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 41 MPH.

THE TORNADO WILL BE NEAR...
  GRANTHAM BY 325 PM EDT
  7 MILES NORTH OF MOUNT OLIVE BY 330 PM EDT
  BROGDEN AND MAR-MAC BY 335 PM EDT

IF YOU ARE AT A SCHOOL, OFFICE OR OTHER LARGE BUILDING...GO QUICKLY
TO AN INTERIOR HALL OR BATHROOM. STAY OUT OF AUDITORIUMS OR
GYMNASIUMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7799 3518 7802 3518 7803 3518 7804
      3516 7809 3518 7816 3516 7816 3516 7838
      3531 7845 3552 7805 3519 7788
TIME...MOT...LOC 1913Z 254DEG 35KT 3526 7830

$$

BLAES
000 
WWUS52 KRAH 011918
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT WED OCT 1 2008

NCC101-163-191-012000-
/O.CON.KRAH.TO.W.0055.000000T0000Z-081001T2000Z/
SAMPSON NC-WAYNE NC-JOHNSTON NC-
317 PM EDT WED OCT 1 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHEASTERN JOHNSTON...WAYNE AND NORTHEASTERN SAMPSON COUNTIES...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR NEWTON GROVE...OR
14 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GRANTHAM...MAR-MAC...
BROGDEN...NAHUNTA AND GOLDSBORO.

THIS STORM HAS A HISTORY OF PRODUCING HAIL AS LARGE AS 2 INCHES IN 
DIAMETER AS IT MOVED ACROSS NEWTOWN GROVE. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT. COVER YOUR HEAD WITH YOUR HANDS TO PROTECT YOURSELF FROM FLYING
DEBRIS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7799 3518 7802 3518 7803 3518 7804
      3516 7809 3518 7816 3516 7816 3516 7838
      3531 7845 3552 7805 3519 7788
TIME...MOT...LOC 1917Z 254DEG 35KT 3527 7825

$$

BLAES
000 
WWUS52 KRAH 011932
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT WED OCT 1 2008

NCC101-163-011941-
/O.CAN.KRAH.TO.W.0055.000000T0000Z-081001T2000Z/
SAMPSON NC-JOHNSTON NC-
331 PM EDT WED OCT 1 2008

...THE TORNADO WARNING FOR SOUTHEASTERN JOHNSTON AND NORTHEASTERN
SAMPSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7797 3518 7802 3516 7811 3518 7816
      3520 7817 3523 7827 3532 7826 3531 7824
      3534 7821 3535 7816 3538 7815 3552 7805
      3519 7788
TIME...MOT...LOC 1931Z 254DEG 35KT 3531 7809

$$

NCC191-012000-
/O.CON.KRAH.TO.W.0055.000000T0000Z-081001T2000Z/
WAYNE NC-
331 PM EDT WED OCT 1 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR WESTERN
WAYNE COUNTY...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GRANTHAM...OR 8
MILES NORTH OF MOUNT OLIVE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MAR-MAC...BROGDEN...
NAHUNTA AND GOLDSBORO.

IN ADDITION TO THE TORNADO...THIS STORM HAS A HISTORY OF PRODUCING 
HAIL AS LARGE AS BASEBALLS AS IT MOVED THROUGH NEWTON GROVE.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3518 7797 3518 7802 3516 7811 3518 7816
      3520 7817 3523 7827 3532 7826 3531 7824
      3534 7821 3535 7816 3538 7815 3552 7805
      3519 7788
TIME...MOT...LOC 1931Z 254DEG 35KT 3531 7809

$$

BLAES
000 
WWUS52 KRAH 011956
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT WED OCT 1 2008

NCC191-012004-
/O.EXP.KRAH.TO.W.0055.000000T0000Z-081001T2000Z/
WAYNE NC-
354 PM EDT WED OCT 1 2008

...THE TORNADO WARNING FOR WESTERN WAYNE COUNTY EXPIRES AT 400 PM 
EDT...

THE STORM WHICH PROMPTED THE WARNING FOR WESTERN WAYNE COUNTY IS NOW 
IN EASTERN WAYNE COUNTY...POSSIBLY PRODUCING A TORNADO NEAR WALNUT 
CREEK.

A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN WAYNE COUNTY UNTIL 
415 PM. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7797 3518 7802 3516 7811 3518 7816
      3520 7817 3523 7827 3532 7826 3531 7824
      3534 7821 3535 7816 3538 7815 3552 7805
      3519 7788
TIME...MOT...LOC 1954Z 254DEG 35KT 3537 7783

$$

JO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Oct 1, 1:55 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 1, 1:55 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT WED OCT 1 2008

.SYNOPSIS...
A COLD FRONT WILL DRIFT EAST ACROSS CENTRAL NORTH CAROLINA TODAY.
HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND THURSDAY
BRINGING MUCH COOLER AND DRIER CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1019 AM...

DENSE FOG THAT BLANKETED MUCH OF THE WESTERN HALF OF THE CWA THIS
MORNING HAS LIFTED TO JUST SCATTERED LOW STATUS. SATELLITE
INDICATED THE STRATUS HAS BEEN SLOWER TO BREAK IN THE
SANDHILLS....WHERE A LARGE STRATUS DECK EXTENDS ALL THE WAY TO THE
COAST. SURFACE ANALYSIS SHOWS A DIFFUSE COLD FRONT ALONG THE
FOOTHILLS...BUT THE COLD FRONT SHOULD BECOME MORE EVIDENT AS IT
MAKES IT WAY ACROSS THE CWA TODAY...AS COOLER AND DRIER AIR IS
FINALLY ABLE TO MAKE ITS WAY ACROSS THE MOUNTAINS. PRECIPITABLE
WATERS FROM GSO/MHX 12Z SOUNDINGS WERE DOWN TO 1 INCH...WHICH MAY
HELP TO LESSEN COVERAGE...BUT DRIER MID-LEVEL AIR WILL INCREASE
THE WIND THREAT WITH THUNDERSTORMS. THE FREEZING LEVEL FROM THE
MHX SOUNDING...WHICH WILL BE REPRESENTATIVE OF THE COASTAL
PLAIN... WAS DOWN TO 11 KFT...INCREASING THE THREAT OF HAIL.

THE MAIN CHANGE TO THE FORECAST THIS MORNING IS TO EXTEND THE
CHANCE OF STORMS WESTWARD INTO THE SANDHILLS AND SOUTHERN PIEDMONT
TO REFLECT THE UPDATED SPC DAY ONE OUTLOOK...WHICH EXTENDS THE
SLIGHT RISK FURTHER WEST IN THE SOUTH. THIS MAKES SENSE GIVEN THE
EXPECTED ORIENTATION OF THE THE SURFACE FRONT AND BOUNDARY LAYER
CONVERGENCE ZONE. STILL EXPECT BEST SEVERE POTENTIAL TO REMAIN IN
THE COASTAL PLAIN WHERE THE LOW LEVEL CONVERGENCE...BEST
INSTABILITY...AND UPPER LEVEL VORT ENERGY (CURRENTLY OVER THE
TENNESSEE VALLEY) CROSS PATHS. ONLY HINDRANCE TO THIS IDEA APPEARS
TO BE THE LINGERING STRATUS IN THE SOUTH...WHICH MAY LIMIT HEATING
FOR AN HOUR OR TWO MORE. STILL EXPECT BREAKS IN CLOUDS TO ALLOW
HIGHS TO REACH 80...WHICH WILL BE SUFFICIENT HEATING.

COLD FRONT SHOULD MAKE ITS WAY THROUGH MOST OF THE AREA BY JUST
AFTER SUNSET...AND GOOD LOW-LEVEL COLD AIR ADVECTION NOTED
UPSTREAM IN UPPER-AIR ANALYSIS THIS MORNING AND ALSO EVIDENT IN
MODEL FORECASTS...COMBINED WITH SUBSIDENCE BEHIND THE UPPER VORT
MAX SHOULD ALLOW SOME OF THE 25KTS OF 925MB WIND TOWARD THE
SURFACE. DUE TO THIS...WE MAY SEE A BRIEF PERIOD OF WIND GUSTS BEHIND
THE FRONT...ALTHOUGH NOCTURNAL COOLING AND STABILIZATION SHOULD
HELP KEEP GUSTS AROUND 15MPH.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
AS OF 310 AM...

DRY AND MOSTLY CLEAR. THURSDAY HIGH TEMPERATURES NEAR 70 TO MID
70S...WARMING TO 75 TO 79 FRIDAY. THURSDAY NIGHT LOWS 45 TO 50.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 400 AM...

BENIGN WEATHER PATTERN DURING THIS PERIOD.
BROAD UPPER LEVEL TROUGH OVER THE EAST COAST AND HIGH PRESSURE TO
OUR NORTH. NO PRECIPITATION FORECAST. AFTERNOON HIGHS MID TO UPPER
70S. LOWS IN THE 50S WITH SOME LOWER 60S SOUTH.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 155 PM WEDNESDAY...

PRIMARY FORECAST PROBLEM REVOLVES AROUND REDUCED VSBYS AND
CIGS AND WITH CONVECTION ASSOCIATED WITH A SLOW MOVING COLD FRONT
AND A VIGOROUS UPPER TROUGH. AT 17Z THE PRIMARY FRONT EXTENDS NE
TO SW FROM NEAR KDAN TO KBUY TO KRCZ. AHEAD OF THE FRONT A COUPLE OF
ADDITIONAL BOUNDARIES ARE PRESENT. ONE EXTENDS ALONG AND NEAR I-95
WITH A WIND SHIFT TO THE NW BEHIND IT AND ANOTHER LOCATED JUST EAST
ALONG A THERMAL BOUNDARY RESULTING FROM CONVECTION LAST EVENING AND FOG
THIS MORNING.

COOLER AND MORE STABLE AIRMASS HAS ALREADY MOVED THROUGH THE W
PIEDMONT AND THE THREAT OF CONVECTION IS OVER AT KINT AND KGSO. STILL
COULD SEE A SHOWER AT KRDU BUT THREAT IS LIMITED UNTIL EARLY THIS EVENING.
FURTHER E AT KRWI AND ESPECIALLY KFAY THE ATMOSPHERE HAS A BIT MORE
INSTABILITY (STILL MARGINAL WITH MLCAPES AROUND 1000 J/KG) TO SUPPORT
CONVECTION. IMPRESSIVE BULK SHEAR VALUES AT 0-6KM NEAR 60 KTS SUGGESTS
THAT STORMS HAVE THE POTENTIAL TO BE ORGANIZED. BECAUSE OF THE THREAT IS
MARGINAL WILL KEEP MENTION OF WIND GUSTS OUT OF PREVAILING TAFS FOR NOW.

SFC FRONT AND TROF MOVES OFFSHORE OVERNIGHT ALLOWING THE ATMOS TO STABILIZE
AND SKIES TO CLEAR. WITH COLD ADVECTION COULD SEE SOME WIND GUSTS THIS EVE
AND AGAIN ON THU.

LOOKING BEYOND 12Z THURSDAY... HIGH PRESSURE SHOULD RESULT IN MAINLY FAIR
WEATHER VFR CIGS AND VSBYS THROUGH THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...SMITH/WSS
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...BLAES
Hazardous weather outlook, Oct 1, 1:46 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EDT WED OCT 1 2008

NCZ011-027-028-042-043-077-078-085-086-088-089-021000-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
146 PM EDT WED OCT 1 2008

...SEVERE THUNDERSTORM WATCH 910 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT
MOVE ACROSS THE AREA. MOST OF THE THUNDERSTORM ACTIVITY WILL
DEVELOP EAST OF US HIGHWAY 1 DURING THE EARLY AFTERNOON HOURS...AND
THE BEST POTENTIAL FOR SEVERE WEATHER SHOULD BE CONFINED TO THE
COASTAL PLAIN. ANY STORMS THAT DO BECOME SEVERE WILL HAVE THE
POTENTIAL TO PRODUCE PENNY SIZE HAIL AND WIND GUSTS AROUND 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON.

NCZ010-026-041-021000-
WARREN-FRANKLIN-WAKE-
146 PM EDT WED OCT 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT
MOVE ACROSS THE AREA. MOST OF THE THUNDERSTORM ACTIVITY WILL
DEVELOP EAST OF US HIGHWAY 1 DURING THE EARLY AFTERNOON HOURS...AND
THE BEST POTENTIAL FOR SEVERE WEATHER SHOULD BE CONFINED TO THE
COASTAL PLAIN. ANY STORMS THAT DO BECOME SEVERE WILL HAVE THE
POTENTIAL TO PRODUCE PENNY SIZE HAIL AND WIND GUSTS AROUND 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON.

NCZ007>009-021>025-038>040-073>076-083-084-021000-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
146 PM EDT WED OCT 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 1, 10:09 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 AM EDT WED OCT 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 ESE NEWSOM            35.52N 80.13W
09/30/2008  E0.88 INCH       DAVIDSON           NC   PUBLIC

1009 PM     HAIL             2 NE GORDONTOWN         35.77N 80.10W
09/30/2008  E0.75 INCH       DAVIDSON           NC   PUBLIC

            HAIL COVERED THE GROUND AND LASTED 5 MINUTES.

1009 PM     HAIL             2 N ALTAMAHAW           36.21N 79.50W
09/30/2008  E0.75 INCH       ALAMANCE           NC   POST OFFICE

1035 PM     HAIL             5 WSW BURLINGTON        36.06N 79.53W
09/30/2008  E0.75 INCH       ALAMANCE           NC   PUBLIC

1105 PM     HAIL             8 W ASHEBORO            35.70N 79.96W
09/30/2008  E0.75 INCH       RANDOLPH           NC   PUBLIC

            HAIL COVERED THE GROUND.

&&

ORROCK
Local storm report, Oct 1, 10:43 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 AM EDT WED OCT 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 SSW LEXINGTON         35.76N 80.28W
09/30/2008  E0.75 INCH       DAVIDSON           NC   PUBLIC

            HAIL COVERED THE GROUND TO A DEPTH OF AT LEAST 2 INCHES.

&&

ORROCK
Special weather statement, Oct 1, 2:12 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT WED OCT 1 2008

NCZ042-077-088-089-011915-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-
212 PM EDT WED OCT 1 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN CUMBERLAND...
HARNETT AND SAMPSON COUNTIES THROUGH 315 PM EDT...

AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF EASTOVER...OR ABOUT 7 MILES NORTH OF FAYETTEVILLE...
MOVING NORTHEAST AT 26 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WADE AROUND 225 PM EDT...LINDEN
AROUND 230 PM EDT...GODWIN AROUND 235 PM EDT...FALCON AROUND 240 PM
EDT...ERWIN AROUND 245 PM EDT...DUNN AROUND 250 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BLAES
Local storm report, Oct 1, 3:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED OCT 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 ENE GODWIN            35.22N 78.67W
10/01/2008  E0.25 INCH       CUMBERLAND         NC   FIRE DEPT/RESCUE

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:35 PM EDTSevere Thunderstorm WarningRAHDavidson40 min
Sep 30, 9:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly45 min
Sep 30, 9:34 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford41 min
Sep 30, 9:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph43 min
Sep 30, 10:24 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford27 min
Sep 30, 10:30 PM EDTSevere Thunderstorm WarningRAHRandolph45 min
Oct 1, 3:20 AM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson34 min
Oct 1, 2:20 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson40 min
Oct 1, 2:25 PM EDTTornado WarningRAHCumberland, Harnett, Sampson35 min
Oct 1, 2:59 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne34 min
Oct 1, 3:18 PM EDTAreal Flood AdvisoryRAHCumberland55 min
Oct 1, 3:45 PM EDTTornado WarningRAHWayne18 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.